Texas, 2024

Drought in Texas, September 26 to 30, 2024

September 26 to 30, 2024 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across Smith County Texas during late September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Smith County Texas during late September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures. The total rainfall amounts during this late summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks and streams through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 25, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Sep 25, 11:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1255 AM CDT Thu Sep 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Thursday through Friday)
Issued at 1253 AM CDT Thu Sep 26 2024

Mostly quiet weather is anticipated for the short-term, now that the
trough and cold front have moved through the region. With dry air
filtering into the region, seasonable temperatures are anticipated
the next 36-hours as well. Afternoon highs should range in the low
to mid-80s, with lows tonight dropping into the upper-50s and low-
60s. However, by Friday morning, rain chances will begin to
increase, as Hurricane Helene finally begins to interact with the
closed low to our north in a Fujiwara effect. There are still
question marks regarding how far south the rain will make it, and
how much rain will fall, but look for rain chances to increase by
Friday regardless.

/44/

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 1253 AM CDT Thu Sep 26 2024

Once friction kicks in, and the two low pressure's eject into the
midwest, rain chances will quickly decrease into Saturday morning.
Here, the main low pressure looks to anchor, which will keep the
region in north/northwest flow for most of the new workweek. In
turn, this will keep dry and quiet weather in the forecast, with
mostly seasonable temperatures anticipated as well. There are at
least some early indications that this trough over the midwest could
deepen towards next weekend, dropping our temperatures a few more
degrees. However, there currently lacks run to run consistency, with
plenty of time to determine if the first taste of fall is on the
horizon.

/44/

&&

.AVIATION...
(06Z TAFS)
Issued at 1210 AM CDT Thu Sep 26 2024

For the 26/06z TAF update...Satellite imagery continues to show
generally clear skies across the region, only picking up on a few
high clouds lingering across deep east Texas. Nonetheless, SKC
will prevail through around 26/16z before some mid level clouds
around 5kt feet will be possible. Winds will be out of the north
to northeast and will generally be around or under 10 kts
throughout this period. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  63  84  66 /   0   0  10  10
MLU  84  62  82  64 /   0   0  30  20
DEQ  83  58  79  60 /   0   0  20  10
TXK  84  61  81  64 /   0   0  20  10
ELD  82  59  79  61 /   0   0  40  20
TYR  85  60  84  63 /   0   0   0   0
GGG  84  60  83  63 /   0   0  10   0
LFK  84  61  85  63 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....44
AVIATION...33
Hazardous weather outlook, Sep 25, 11:29 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1229 AM CDT Thu Sep 26 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-270530-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1229 AM CDT Thu Sep 26 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Smith

When
September 26, 12:00 AM CST to September 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217156.